Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Boise, ID

March 11, 2012Adams County, Valley County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Mar 11, 2012, 2:28 PM MDT for Adams County, Valley County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2012, 2:28 PM MDT (20:28 UTC)
Expired
Mar 11, 2012, 3:00 PM MDT
In force
32 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Adams County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 152 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS55 KBOI 112028
SVRBOI
IDC003-085-112100-
/O.NEW.KBOI.SV.W.0001.120311T2028Z-120311T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
228 PM MDT SUN MAR 11 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN WEST CENTRAL IDAHO...
  AND WEST CENTRAL VALLEY COUNTY IN WEST CENTRAL IDAHO...

* UNTIL 300 PM MDT.

* AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES WEST OF INDIAN
  MOUNTAIN...OR 23 MILES SOUTHWEST OF MCCALL...AND WAS MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNCIL MOUNTAIN AND INDIAN MOUNTAIN AROUND 225 PM MDT...
  TAMARACK SKI AREA AND CENTRAL CASCADE RESERVOIR AROUND 230 PM
    MDT...
  DONNELLY AND NORTHERN CASCADE RESERVOIR AROUND 235 PM MDT...
  PADDY FLAT WORK CENTER AROUND 245 PM MDT...
  LAKE FORK GUARD STATION AROUND 250 PM MDT...
  KRASSEL WORK CENTER AROUND 300 PM MDT.

WINDS GUSTING 50 TO 60 MPH WERE ESTIMATED IN INDIAN VALLEY AND A FEW 
CLAPS OF THUNDER WERE REPORTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4506 11582 4489 11561 4454 11624 4467 11641
TIME...MOT...LOC 2027Z 229DEG 44KT 4467 11622

$$

VJM
2 follow-up statements
167 
WWUS55 KBOI 112045
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
245 PM MDT SUN MAR 11 2012

IDC003-085-112100-
/O.CON.KBOI.SV.W.0001.000000T0000Z-120311T2100Z/
VALLEY ID-ADAMS ID-
245 PM MDT SUN MAR 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EAST CENTRAL ADAMS AND WEST CENTRAL VALLEY COUNTIES...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DONNELLY...OR 10 MILES
SOUTH OF MCCALL...AND WAS MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PADDY FLAT WORK CENTER...DONNELLY...NORTHERN CASCADE RESERVOIR AND
    TAMARACK SKI AREA AROUND 245 PM MDT...
  LAKE FORK GUARD STATION AROUND 250 PM MDT...
  KRASSEL WORK CENTER AROUND 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4506 11582 4489 11561 4463 11620 4471 11634
TIME...MOT...LOC 2045Z 229DEG 44KT 4481 11599

$$

VJM
810 
WWUS55 KBOI 112052
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
252 PM MDT SUN MAR 11 2012

IDC003-085-112103-
/O.EXP.KBOI.SV.W.0001.000000T0000Z-120311T2100Z/
VALLEY ID-ADAMS ID-
252 PM MDT SUN MAR 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAMS AND WEST
CENTRAL VALLEY COUNTIES WILL EXPIRE AT 300 PM MDT...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 300 PM 
MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES
WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.

&&

LAT...LON 4506 11582 4489 11561 4463 11620 4471 11634
TIME...MOT...LOC 2053Z 229DEG 44KT 4486 11587

$$

VM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 10:33 AM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 11, 10:33 AM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1033 AM MDT SUN MAR 11 2012

.DISCUSSION...COLD FRONT/TROUGH AXIS FROM NE OREGON EXTENDING TO
ALONG THE FAR SE OREGON/SW IDAHO STATE BORDERS THIS MORNING. THIS
FEATURE WILL LIFT NE THROUGH THE WEST CENTRAL AND BOISE MOUNTAINS
THROUGH THE MID AFTERNOON THEN TOWARDS STANLEY FOR THE EVENING. IN
THE MOUNTAINS WITH THIS FEATURE EXPECT A PERIOD OF MODERATE RAIN
AND SNOW AND A SLIGHT CHANCE OF THUNDERSTORMS. GUSTY WINDS UP TO
35 MPH OVER SE OREGON WILL EXPAND ACROSS IDAHO TODAY THEN BECOME
LIGHT 7-8 PM MDT AS A BRIEF SURFACE PRESSURE RIDGE LIFTS NE OVER
THE AREA. MINOR UPDATE FOR HIGHS...EXPECT THE LOWER 60S AT TWIN
FALLS AND TO REFINE THUNDERSTORM AREA 3PM-9PM TODAY MAINLY
ACROSS IDAHO NORTH AND EAST OF BOISE. GUSTY SE/SW WINDS TO AROUND
35 MPH WILL REBUILD MONDAY AFTERNOON ACROSS OREGON.

&&

.AVIATION...VALLEYS WILL CONTINUE VFR WITH AREAS OF SHOWERS...MAINLY
THIS AFTERNOON FROM KMUO NORTH AND WEST...BECOMING SCATTERED THIS
EVENING. FOR THE MOUNTAINS OF EASTERN  OREGON AND CENTRAL IDAHO
EXPECT AREAS OF MVFR AND LOCAL IFR CONDITIONS IN RAIN AND SNOW
THROUGH THIS AFTERNOON...DECREASING TO SCATTERED THIS EVENING.
SLIGHT CHANCE THUNDERSTORMS 21Z-03Z. SOUTHEAST TO SOUTHWEST SURFACE
WINDS 10-20 KTS THIS MORNING WILL SHIFT TO WEST 10-20 KTS THIS
AFTERNOON. WINDS ALOFT WILL BE WEST UP TO 25 KTS AT 10K FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH MONDAY...THE FIRST IN A LONG SERIES OF
PACIFIC WEATHER SYSTEMS WILL CROSS THE REGION TODAY AND THIS
EVENING. THIS LEAD WAVE MARKS THE BEGINNING OF A CHANGE TO A MOIST
PATTERN THAT WILL BRING THE FORECAST AREA A GOOD DEAL OF
PRECIPITATION DURING THE UPCOMING WEEK. TEMPERATURES...ALTHOUGH
COOLER THAN THE PREVIOUS COUPLE DAYS WILL STILL BE ON THE MILD SIDE
AND ABOUT 4 TO 8 DEGREES ABOVE NORMAL. THE BIG DROP IN THE OVERALL
TEMPERATURE REGIME COMES LATE IN THE EXTENDED PERIOD. THIS FIRST
SHORT WAVE IS RATHER WEAK AS DEPICTED BY THE MODELS...LATEST RADAR
AND SATELLITE INDICATIONS. NONETHELESS...IT WILL BRING LIGHT TO
MODERATE QPF ACROSS SOUTHEAST OREGON TODAY THEN SWING THROUGH THE
MOUNTAINS OF SOUTHWEST IDAHO THIS EVENING. THE PATTERN DOES NOT
FAVOR MUCH IF ANY PRECIP IN THE SNAKE VALLEY WITH SOUTHWEST FLOW AT
MID LEVELS AND SOUTHEAST WINDS AT THE SURFACE. IN ADDITION...AIR
MASS IN PLACE IS VERY DRY BELOW 70H AND THUS IT WILL TAKE A LONG
TIME TO MOISTEN LOWER LEVELS. FOR THIS REASON WE HAVE OPTED TO CUT
BACK ON POPS AND QPF IN THE SNAKE VALLEY TODAY WHILE KEEPING POPS
FAIRLY HIGH NORTHWARD. THERE IS ALSO MARGINAL CONVECTIVE INSTABILITY
THIS AFTERNOON TO THE NORTH OF THE SNAKE VALLEY AND WE HAVE KEPT THE
SLIGHT CHANCE OF THUNDER IN THE FORECAST. WAVE MINORS OUT TONIGHT IN
SOUTHWEST FLOW ALOFT AWAITING THE NEXT STRONGER WAVE FOR MONDAY AT
LEAST IN THE OREGON ZONES WHERE QPF LOOKS HIGHER THAN THE FIRST WAVE
AND UPPER FLOW STRENGTHENS. BY THIS TIME HOWEVER THE UPPER PATTERN
ACROSS CONUS SHIFTS AND BECOMES MORE AMPLIFIED WITH A DOWNSTREAM
BUILDING RIDGE AND A DEEPENING LONG WAVE TROUGH ALONG THE WEST
COAST. THIS WILL CAUSE THE FLOW TO BUCKLE OVER OUR AREA BRINGING
DRIER AND WARMER CONDITIONS BACK INTO SOUTHERN IDAHO WHILE
REDIRECTING THE QPF STREAM NORTHWARD THROUGH NORTHEAST OREGON INTO
CENTRAL AND NORTH IDAHO. THE MAGIC VALLEY WILL RISE BACK INTO THE
60S AGAIN WHILE NORTHERN AREAS TURN COOLER...CLOUDY AND WETTER.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...NO SIGNIFICANT CHANGES
TO THE EXTENDED FORECAST AS WET PATTERN WILL PERSIST INTO NEXT
WEEKEND. A COMBINATION OF A LONGWAVE TROUGH CENTERED JUST OFFSHORE
AND A LONGWAVE RIDGE OVER THE CENTRAL AND EASTERN U.S. WILL KEEP US
UNDER MOIST SOUTHWEST FLOW ALOFT THROUGH SATURDAY. STILL THINK
MODELS ARE OVERDOING THE QPF AMOUNTS THROUGH WEDNESDAY ESPECIALLY IN
THE MOUNTAINS. OROGRAPHIC ENHANCEMENT SHOULD HELP INCREASE QPF
AMOUNTS ON SOUTHWEST FACING SLOPES HOWEVER...PRECIPITABLE WATER
VALUES OFF SHORE REMAIN BELOW AN INCH WHICH ISN/T FAVORABLE FOR
SIGNIFICANT PRECIPITATION IN A SOUTHWEST FLOW REGIME. BY
THURSDAY/FRIDAY...A MORE SIGNIFICANT MOISTURE PLUME REACHES NORTHERN
CALIFORNIA WHICH COULD PRODUCE SIGNIFICANT PRECIPITATION ACROSS THE
MOUNTAINS. EXPECT LIGHTER AMOUNTS IN THE VALLEYS THROUGHOUT THE
WEEK. SNOW LEVELS WILL RANGE FROM 4000 FT NORTH TO 6000 FT SOUTH ON
TUESDAY...RISING ABOUT 2000 FEET BY THURSDAY...THEN FALLING ON
FRIDAY AND SATURDAY. TEMPERATURES WILL REMAIN AROUND NORMAL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION.....JT
PREV SHORT TERM...GS
PREV LONG TERM....JDS
Hazardous weather outlook, Mar 11, 2:08 PM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
208 PM MDT SUN MAR 11 2012

IDZ011>015-029-033-ORZ061>064-122015-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
208 PM MDT SUN MAR 11 2012 /108 PM PDT SUN MAR 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY FOR STRONG SOUTHWEST WINDS ASSOCIATED WITH A COLD
FRONT UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING... PREDOMINANT STEADY
WINDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH. ALSO
EXPECT STRONG GUSTY WINDS ASSOCIATED WITH ISOLATED THUNDERSTORMS.
PLEASE REFER TO THE WEATHER ADVISORY FOR SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER.

IDZ016-028-030-122015-
WESTERN MAGIC VALLEY-CAMAS PRAIRIE-SOUTHERN TWIN FALLS COUNTY-
208 PM MDT SUN MAR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 1:51 PM MDTWind AdvisoryBOIAda, Adams, Boise, Camas, Canyon, Elmore and 5 more4 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.